Category: 

What are the Common Azithromycin Side Effects?

Article Details
  • Written By: Autumn Rivers
  • Edited By: Andrew Jones
  • Last Modified Date: 15 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

Azithromycin is often used to treat bacterial infections, but like most medications, it frequently displays some side effects. The most common ones are usually more annoying than dangerous, such as nausea, dizziness, and headaches. Of course, there are some azithromycin side effects that merit medical attention, including bloody stools and an irregular heartbeat. Some side effects tend to only occur in those who are allergic to this drug, such as hives and itchy skin. While such allergy symptoms should disappear once the medication is no longer used, it is usually necessary to get emergency treatment for them first, especially if the face swells up and it is hard to breathe.

Some patients may experience stomach issues when taking this medication, as nausea and vomiting are some of the most common azithromycin side effects. Aside from feeling nauseous, the stomach may also hurt, and either diarrhea or constipation often shows up, as well. It may be difficult to sleep, especially for patients who become anxious while taking this drug, which may lead to fatigue and dizziness during the day. While these azithromycin side effects are not usually life-threatening, they should be mentioned to a doctor, especially if they seem to get worse.

Ad

If symptoms combine or become more severe, then it may be time to call a physician. While diarrhea alone is not typically considered a serious issue, if it becomes particularly watery or bloody, it could be a warning sign. Additionally, though nausea alone is not usually harmful, it can indicate a more serious problem when paired with a fever, appetite loss, and dark urine. Not surprisingly, chest pain and an irregular heartbeat should be mentioned to a doctor as soon as possible, especially if any of these other side effects are noticed. It should be noted that most patients are advised to continue taking this medication until they can talk to a medical professional.

Of course, there are some people who should not be taking this medication, though they often are not aware of this until they notice symptoms of an allergy. For example, breaking out in hives or noticing red, itchy skin can indicate an allergy to this medication, or at least an adverse reaction. The skin is not the only body part that may be affected with an allergy to azithromycin, as swelling of the throat or face may occur. This can result in difficulty breathing, which means that emergency medical care should typically be sought if such azithromycin side effects are observed.

Ad

You might also Like

Recommended

Discuss this Article

bluedolphin
Post 3

@ysmina-- Azithromycin kills good bacteria in other places too. This is why I developed a yeast infection after taking azithromycin. I also had sleep problems while I was on it.

ysmina
Post 2

@burcidi-- Did the diarrhea end with the azithromycin treatment or is it still continuing?

I've heard that azithromycin can cause a colon infection called clostridium difficile because it kills good bacteria in the colon. The main symptom is diarrhea that doesn't resolve.

This is the main reason I'm scared of taking antibiotics. I'm worried about developing resistance to antibiotics as well, but colon infections are more common and can be dangerous. If I absolutely have to take an antibiotic, I make sure to take probiotic supplements at the same time to try and replace the lost good bacteria.

burcidi
Post 1

Antibiotics always give me diarrhea and azithromycin is no exception. I was on a 5 day azithromycin z-pack last week for bronchitis. The diarrhea showed up on the third day and it was quite bad. I told my doctor about it but since there were only two days of treatment left, he told me to finish up the remaining tablets.

I managed somehow but had to drink a lot of water because I was getting dehydrated. I just hate taking antibiotics.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email